Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 252, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 22, 2023, 5:27 PM MDT for Greeley County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2023, 5:27 PM MDT (23:27 UTC)
- Expired
- Jul 22, 2023, 6:30 PM MDT
- In force
- 63 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Greeley County, KS
The radar
The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
269
WUUS53 KGLD 222327
SVRGLD
KSC071-230030-
/O.NEW.KGLD.SV.W.0252.230722T2327Z-230723T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
527 PM MDT Sat Jul 22 2023
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southwestern Greeley County in west central Kansas...
* Until 630 PM MDT.
* At 527 PM MDT, a severe thunderstorm was located 5 miles east of
Towner, or 11 miles west of Tribune, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Greeley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3854 10205 3856 10186 3826 10179 3826 10204
TIME...MOT...LOC 2327Z 353DEG 15KT 3848 10197
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Trigg3 follow-up statements
577
WWUS53 KGLD 222347
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
547 PM MDT Sat Jul 22 2023
KSC071-230030-
/O.CON.KGLD.SV.W.0252.000000T0000Z-230723T0030Z/
Greeley KS-
547 PM MDT Sat Jul 22 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTHWESTERN GREELEY COUNTY...
At 547 PM MDT, a severe thunderstorm was located 8 miles southeast of
Towner, or 12 miles southwest of Tribune, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Greeley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3847 10204 3847 10186 3826 10179 3826 10204
TIME...MOT...LOC 2347Z 353DEG 15KT 3840 10196
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Trigg882
WWUS53 KGLD 230010
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
610 PM MDT Sat Jul 22 2023
KSC071-230030-
/O.CON.KGLD.SV.W.0252.000000T0000Z-230723T0030Z/
Greeley KS-
610 PM MDT Sat Jul 22 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTHWESTERN GREELEY COUNTY...
At 610 PM MDT, a severe thunderstorm was located 13 miles southeast
of Towner, or 15 miles southwest of Tribune, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Greeley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3836 10204 3837 10183 3826 10179 3826 10204
TIME...MOT...LOC 0010Z 353DEG 15KT 3830 10194
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Trigg525
WWUS53 KGLD 230020
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
620 PM MDT Sat Jul 22 2023
KSC071-230030-
/O.EXP.KGLD.SV.W.0252.000000T0000Z-230723T0030Z/
Greeley KS-
620 PM MDT Sat Jul 22 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GREELEY COUNTY
WILL EXPIRE AT 630 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.
LAT...LON 3836 10204 3837 10183 3826 10179 3826 10204
TIME...MOT...LOC 0020Z 353DEG 15KT 3826 10193
$$
TriggWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 4:45 PM MDT, 42 minutes earlier.
Area forecast discussion, Jul 22, 4:45 PM MDT, 42 minutes before
Area Forecast Discussion National Weather Service Goodland KS 445 PM MDT Sat Jul 22 2023 .SHORT TERM...(This evening through Tuesday) Issued at 130 PM MDT Sat Jul 22 2023 Attempts at convective initiation in southwest Nebraska so far have been a struggle. The environment is uncapped with MLCAPE up to 2500 j/kg and effective shear values around 40 kts. However, forcing is weak. Models seem to be keying on a surface convergence boundary which is difficult to identify with winds generally light and variable across the area. Nonetheless, if the boundary can become better defined as it moves south this afternoon, isolated to perhaps widely scattered thunderstorms will develop. The environment is supportive of severe storms capable of producing large hail and damaging winds, it is only a question of initiation and coverage. Storms will be moving quickly south and exit the area by around 03/04z. The rest of the night will see clear skies and lows in the 60s. For Monday and Tuesday, the upper ridge over the Four Corners will amplify and move to the southern Rockies. This will result in hot conditions across the area. Highs both days will be in the upper 90s to lower 100s with heat indices up to 105. Would like to see more widespread apparent temperatures of 105 before considering a Heat Advisory and models may be a little warm given the recent rainfall. There is a low chance of an overnight shower or thunderstorm in eastern areas Sunday night if storms in the Nebraska panhandle rotating around the ridge can survive that long. At this time will just have silent pops. Otherwise, expecting dry conditions across the area. .LONG TERM...(Wednesday through Saturday) Issued at 151 PM MDT Sat Jul 22 2023 For the long term period, near to above average temperatures are forecasted along with low chances for storms. The pattern is largely dominated by an upper high that is forecasted to be near the West-Central CONUS. With this over the Tri-State area, temperatures should remain in the 90's if not 100's for the period. An upper low is forecasted to move across the Northern CONUS and deamplify the ridging over the center of the country. With this laminar to northwest flow may develop and all for shortwaves to come through and give chances for a few storms during the afternoon and evening hours. For the period, the main uncertainty looks to be the surface dewpoints. The dewpoints have helped in keeping temperatures from reaching their full heating potential the past week or so. This time, we will have more of the upper ridge and high over the area so it will be interesting to see if the area could rewarm to hit the 100's or not. If so, with dewpoints that high, heat indices could easily exceed the mid 100's and heat advisories may be needed. All of this is also dependent on how far south the upper lows come, but current probabilities for more southerly track are very low. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 445 PM MDT Sat Jul 22 2023 KGLD...VFR conditions are expected through the period. Light and variable winds at taf issuance are forecast to establish a south to southwesterly direction at speeds up to 10kts from 04z-21z. After 22z, winds become light and variable. Will mention thunderstorms near/over the terminal in the 00z-01z timeframe, primary hazard being locally heavy rainfall which could drop visibilities briefly below VFR category and produce some wind gusts to 25 mph. KMCK...VFR conditions are expected through the period. Light and variable winds at taf issuance will establish a southwesterly direction with speeds up to 10kts after 18z. Will have to keep a thunderstorm mention going from taf issuance through 01z or so. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...KAK AVIATION...99
Hazardous weather outlook, Jul 22, 10:36 AM MDT, 6 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1036 AM MDT Sat Jul 22 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231645- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1036 AM MDT Sat Jul 22 2023 /1136 AM CDT Sat Jul 22 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... There is a Slight Risk of severe thunderstorms from around 3 PM MDT (4 PM CDT) through 9 PM MDT (10 PM CDT) for locations generally east of a line from McCook, Nebraska, to Tribune, Kansas, with a Marginal Risk further west. The primary hazards will be large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... The Tri-State Area has heat indices reaching into the triple digits generally along and east of Kansas Highway 25 Monday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jul 22, 4:43 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
543 PM CDT Sat Jul 22 2023
KSZ003-NEZ081-222300-
Decatur KS-Red Willow NE-
543 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of northeastern Decatur
and southeastern Red Willow Counties through 600 PM CDT...
At 543 PM CDT, Doppler radar was tracking a strong thunderstorm near
Danbury, or 14 miles north of Oberlin, moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Decatur and southeastern Red Willow Counties, including the following
locations... Kanona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Kansas...and southwestern Nebraska.
&&
LAT...LON 3971 10018 3969 10041 4010 10061 4025 10020
TIME...MOT...LOC 2243Z 336DEG 24KT 4003 10045
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TriggSpecial weather statement, Jul 22, 4:46 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
546 PM CDT Sat Jul 22 2023
NEZ080-222300-
Hitchcock NE-
546 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of northwestern
Hitchcock County through 600 PM CDT...
At 546 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Palisade, or 11 miles southwest of Hayes Center,
moving south at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Palisade around 555 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Nebraska.
&&
LAT...LON 4018 10092 4017 10131 4035 10130 4035 10095
TIME...MOT...LOC 2246Z 351DEG 25KT 4039 10117
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TriggSpecial weather statement, Jul 22, 5:07 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
507 PM MDT Sat Jul 22 2023
KSZ027-222330-
Wallace KS-
507 PM MDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of southern Wallace
County through 530 PM MDT...
At 506 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Weskan, or 7 miles southwest of Sharon Springs, moving
southeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southern Wallace
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3884 10199 3894 10185 3874 10148 3870 10148
3870 10175
TIME...MOT...LOC 2306Z 311DEG 30KT 3883 10186
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TriggSpecial weather statement, Jul 22, 5:12 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
512 PM MDT Sat Jul 22 2023
COZ091-KSZ013-027-222330-
Kit Carson County CO-Wallace KS-Sherman KS-
512 PM MDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of eastern Kit Carson,
northwestern Wallace and southwestern Sherman Counties through 530 PM
MDT...
At 512 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Kanorado, moving south at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of eastern Kit Carson,
northwestern Wallace and southwestern Sherman Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3902 10205 3905 10205 3905 10206 3917 10212
3923 10190 3902 10172 3898 10203
TIME...MOT...LOC 2312Z 339DEG 28KT 3914 10198
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TriggLocal storm report, Jul 22, 5:19 PM MDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
519 PM MDT Sat Jul 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM Hail Norcatur 39.84N 100.19W
07/22/2023 M1.00 inch Decatur KS Trained Spotter
&&
JNLocal storm report, Jul 22, 5:27 PM MDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
527 PM MDT Sat Jul 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM Hail 5 ESE Weskan 38.83N 101.86W
07/22/2023 M1.00 inch Wallace KS Public
&&
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:12 PM MDT | Special Weather Statement | GLD | Norton | 33 min |
| Jul 22, 2:20 PM MDT | Severe Thunderstorm Warning | GLD | Norton | 40 min |
| Jul 22, 2:50 PM MDT | Special Weather Statement | GLD | Wallace | 25 min |
| Jul 22, 2:57 PM MDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 63 min |
| Jul 22, 3:14 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 46 min |
| Jul 22, 3:39 PM MDT | Severe Thunderstorm Warning | GLD | Graham | 40 min |
| Jul 22, 3:43 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 47 min |
| Jul 22, 3:56 PM MDT | Special Weather Statement | GLD | Cheyenne | 34 min |
| Jul 22, 3:58 PM MDT | Special Weather Statement | GLD | Wallace | 17 min |
| Jul 22, 4:09 PM MDT | Special Weather Statement | GLD | Norton | 36 min |
| Jul 22, 4:14 PM MDT | Special Weather Statement | GLD | Logan | 16 min |
| Jul 22, 4:18 PM MDT | Special Weather Statement | GLD | Graham | 12 min |
| Jul 22, 4:21 PM MDT | Special Weather Statement | GLD | Greeley | 24 min |
| Jul 22, 4:26 PM MDT | Special Weather Statement | GLD | Sherman | 34 min |
| Jul 22, 4:30 PM MDT | Special Weather Statement | GLD | Cheyenne | 15 min |
| Jul 22, 4:30 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 60 min |
| Jul 22, 4:36 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 39 min |
| Jul 22, 4:43 PM MDT | Special Weather Statement | GLD | Decatur | 17 min |
| Jul 22, 4:57 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 48 min |
| Jul 22, 5:07 PM MDT | Special Weather Statement | GLD | Wallace | 23 min |
| Jul 22, 5:12 PM MDT | Special Weather Statement | GLD | Wallace | 18 min |
| Jul 22, 5:21 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 54 min |
| Jul 22, 5:30 PM MDT | Special Weather Statement | GLD | Wallace | 30 min |
| Jul 22, 5:42 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 63 min |
| Jul 22, 5:44 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.